Sunday, August 26, 2012
Cushing's Disease Presenting with Avascular Necrosis of the Hip: An Orthopedic Emergency
Read article in full here:
By Piriya Mahendra, MedWire Reporter
Published August 12, 2012
Individuals who use glucocorticoids and exhibit iatrogenic Cushing's syndrome should be "aggressively" targeted for early screening of cardiovascular (CV) risk factors, say researchers.
Laurence Fardet (University College London, UK) and colleagues found that individuals with iatrogenic Cushing's syndrome who were prescribed glucocorticoids had a significantly higher incidence of CV events (including coronary heart disease, heart failure, or ischemic cerebrovascular events) than individuals prescribed glucocorticoids without iatrogenic Cushing's syndrome, or those not prescribed glucocorticoids.
Indeed, Cushing's syndrome patients prescribed glucocorticoids had a CV incidence rate per 100 person-years at risk of 15.1 compared with 6.4 and 4.1 in those without Cushing's but who were prescribed glucocorticoids and those not prescribed glucocorticoids, respectively.
Multivariate analysis revealed that iatrogenic Cushing's patients had a 2.27-fold increased risk for coronary heart disease, a 3.77-fold increased risk for heart failure, and a 2.23-fold increased risk for ischemic cerebrovascular events.
Compared with individuals prescribed glucocorticoids without iatrogenic Cushing's syndrome, those with Cushing's and glucocorticoids had a 2.74-fold increased risk for CV events.
Cushing's patients prescribed glucocorticoids also had a 4.16 higher risk for CV events than individuals not prescribed glucocorticoids.
"These results raise the question of whether glucocorticoids increase the risk of CV events in all patients or only in those who develop iatrogenic Cushing's syndrome," remark the authors.
Iatrogenic Cushing's syndrome is characterized by a cushingoid adiposity, with hypertrophy of adipose tissue in the face (giving the appearance of a "moon face"), dorsocervical region ("buffalo hump," double chin), and abdomen, and thinning of the subcutaneous adipose tissue of the limbs.
The authors say that a glucocorticoid-induced cushingoid appearance must no longer be considered as a minor adverse event of glucocorticoid treatment and point out that it has been associated with some features of the metabolic syndrome.
"It is therefore essential that patients prescribed glucocorticoids who develop iatrogenic Cushing's syndrome are assessed for CV risk and monitored regularly in both primary care and secondary care for early prevention of CV disease," they conclude in the British Medical Journal.
Licensed from Medwire news with permission from Springer Healthcare Ltd. ©Springer Healthcare Ltd.
All rights reserved. Neither of these parties endorse or recommend any commercial products, services, or equipment.